Ohio, 2025

Damaging Winds in Ohio, May 16, 2025

May 16, 2025 · NWS PBZ · 11 events in 4 counties and zones

In the warm and humid airmass behind a warm front which crossed the region earlier on May 16th, a decaying mesoscale convective system crossed Ohio and into Pennsylvania just north of the Mason-Dixon Line. Several reports of downed trees were received from these storms straddling the midnight hour into May 17th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$68,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

In the warm and humid airmass behind a warm front which crossed the region earlier on May 16th, a decaying mesoscale convective system crossed Ohio and into Pennsylvania just north of the Mason-Dixon Line. Several reports of downed trees were received from these storms straddling the midnight hour into May 17th. One instance of damage to a home was noted in Noble County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 16, 9:24 PM EST, 56 minutes earlier.

Area forecast discussion, May 16, 9:24 PM EST, 56 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1024 PM EDT Fri May 16 2025

.SYNOPSIS...
There is potential for strong to severe storms tonight as a
cold front approaches. Drier and cooler conditions return Sunday
through early next week.

&&

.NEAR TERM /UNTIL 8 AM SATURDAY MORNING/...
KEY MESSAGES:

- A decaying MCS is likely in the Ohio Valley tonight, but
  confidence in strength/location is low.
-------------------------------------------------------------------

An ongoing MCS is pushing through southern Ohio. This will be the
focus for another round of storms locally in the next couple of
hours, however, confidence is low on how it evolves here. CAMs
aren't too bullish on the MCS extending far enough north to reach
much into SW PA as they mostly favor it along the best CAPE gradient
around I-70 and south. This is the "most probable" solution at this
point.

Another possible, but lower confidence, solution is that development
can extend farther north. This would be reliant on convection across
the southern tip of Lake Michigan developing and congealing cold
pools with the southern dominant MCS. This afternoon's storms have
also left behind remnant outflow north of Pittsburgh, and this could
act as a trigger for additional development. So, the CAMs still
favor a southward sprint of the MCS as it gets into our eastern Ohio
counties, and the best chances of severe tonight increasing the
farther south of Pittsburgh you go.

By the morning, convection should be out of the region resulting in
a dry Saturday morning.

&&

.SHORT TERM /8 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
KEY MESSAGES:

- A cold front will cross the area, bringing gusty winds and a
  cooldown.

----------------------------------------------------------------

Irrespective of prior weather, there is high confidence of a
cold frontal passage in the late morning and early afternoon.
With this and the upper low pulling across the northern Great
Lakes. This will pack the pressure gradient. Pre-frontally,
there is some indication that there may be a shallow cap as a
bit of pre-frontal warm advection rides up the axis of the
front. Should this exist, winds will not start the day gusty.
Should this be absent, gusts of 30-40 mph may develop in the
morning.

Into the afternoon, winds are expected to peak along the cold
front. Gusts could be heightened in showers/storms along the
front, mostly in the 40-50mph range, but the chance of severe
could not be ruled out completely. After the cold front, low
level cold-advection settles in, destabilizing profiles with the
potential to mix into 40kt 850mb winds. Winds behind the front
will be more likely than ahead of the front.

With daytime gusts a bit higher in the ridges of eastern Tucker
County, a wind advisory is in effect from 10am Saturday to 2am
Sunday, where gusts up to 50mph are possible. Winds die down a
bit overnight with decoupling

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
KEY MESSAGES:

- Cooler and drier pattern returns Sunday through Tuesday.
- Precipitation chances return Tuesday into Wednesday with
  another low pressure system
- Potential for heavy rain mid-week that warrants monitoring
-------------------------------------------------------------------

Models have been consistent that troughing over the Great Lakes
and northeast CONUS will maintain northwest flow over the local
area Sunday into Monday, keeping temperatures seasonable and the
weather dry through that time.

Probability of precipitation increases again late Tuesday into
Wednesday with a new low ejecting out of the Rockies and
tracking east across the Plains. A few model scenarios note a
stationary boundary straddling south of Pittsburgh with this
passing low. If that scenario plays out, heavy rain could pose
a threat for portions of the region around mid-week.

&&

.AVIATION /03Z SATURDAY THROUGH WEDNESDAY/...
The main impact to aviation tonight will be a line of
thunderstorms advancing eastward across the area with a cold
front. Restrictions, strong wind gusts, and possibly some hail
could occur with some of the storms embedded in the line. The
greatest uncertainty is the northern extent of this line.
Capping with warmer air around 700mb across northern OH and NW
PA should limit the storm potential across that region. Believe
the latest CAMS are slightly too far south with this line, so
the TAFs reflect this line advancing across OH, Wrn PA, and nrn
WV. Did not include thunder at FKL and DUJ, though will monitor
the convective trends. The line is likely to reach ZZV from
03-05Z, PIT 05-07Z, and LBE 06-08Z.

Expecting a period of MVFR in showers behind this line.
Conditions should improve by mid morning with mixing, though
stratocu and scattered showers are expected through the day with
a crossing upper trough. Mixing, cold advection, and a tight
pressure gradient behind the front should result in gusty WSW
wind from 25-35kt by mid morning, and continuing through the
day.

Outlook...
Patchy cig restrictions are possible mainly N of PIT Saturday
night into Sunday with the crossing trough and cool WSW flow.
VFR returns Monday under high pressure, before restriction
potential and showers return Tuesday and Wednesday with
crossing low pressure.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...Wind Advisory from 10 AM Saturday to 2 AM EDT Sunday for
     WVZ514.

&&

SYNOPSIS...Cermak/Hefferan
NEAR TERM...MLB/Lupo
SHORT TERM...Milcarek
LONG TERM...Cermak/Hefferan
AVIATION...WM
Hazardous weather outlook, May 16, 12:52 PM EST, 9 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
152 PM EDT Fri May 16 2025

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>022-029-
031-073>078-WVZ001>004-012-021-509>513-171800-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Washington-Greene-Westmoreland-Higher Elevations of Westmoreland-
Fayette-Higher Elevations of Fayette-Indiana-
Higher Elevations of Indiana-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-
152 PM EDT Fri May 16 2025

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms will carry the potential to produce severe
weather today and tonight. All hazards will be possible, including
damaging straight line winds and large hail. Isolated tornadoes are
a
secondary threat. A few isolated thunderstorms could form as early
as 2pm to 6pm, but the best time period for widespread thunderstorm
activity is from 9pm this evening to 3am Saturday.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Gusty winds of up to 30 to 40mph are possible Saturday, which may be
higher in any showers or storms that develop. Small hail also
remains
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ514-171800-
Eastern Tucker-
152 PM EDT Fri May 16 2025

...WIND ADVISORY IN EFFECT FROM 10 AM SATURDAY TO 2 AM EDT SUNDAY...

This Hazardous Weather Outlook is for northern West Virginia.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms will carry the potential to produce severe
weather today and tonight. All hazards will be possible, including
damaging straight line winds and large hail. Isolated tornadoes are
a
secondary threat. A few isolated thunderstorms could form as early
as 2pm to 6pm, but the best time period for widespread thunderstorm
activity is from 9pm this evening to 3am Saturday.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Gusty winds of up to 50mph are possible Saturday and Saturday night,
which may be higher in any showers or storms that develop. Small
hail also remains possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Milcarek

In the hours before

Local storm report, May 16, 4:59 PM EST, 5 hours 21 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
559 PM EDT Fri May 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     Tstm Wnd Dmg     2 SW Reedsville         39.49N 79.84W
05/16/2025                   Preston            WV   Public

            Corrects previous tstm wnd dmg report from 2
            SW Reedsville. Tree down on Stony Run Road.
            Tree fell on ambulance.

&&

The radar

The Cleveland radar (KCLE), 96 km away, was scanning. The volume nearest the first event began at 03:20 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tuscarawas

When
May 16, 10:20 PM EST
Where
Tuscarawas County, 0.46 mi ESE of Dundee
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
40.578, -81.592

A tree was reported to be downed along Cherry Run Road NW.

Thunderstorm Wind, Noble

When
May 16, 10:52 PM EST
Where
Noble County, Caldwell
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
39.750, -81.520

Trees were reported to be down in Caldwell.

Thunderstorm Wind, Noble

When
May 16, 10:55 PM EST
Where
Noble County, 1.38 mi N of Middleburg
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
39.690, -81.380

Pictures were provided of damage to a home caused by a large tree limb, with some roof damage.

Thunderstorm Wind, Noble

When
May 16, 10:59 PM EST
Where
Noble County, 2.2 mi SE of Road Fork
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.647, -81.291

A large oak tree was uprooted on Poplar Lick Road.

Thunderstorm Wind, Noble

When
May 16, 11:00 PM EST
Where
Noble County, 1.12 mi SSE of Flag
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
39.666, -81.289

Four trees were reported to be down across Ayers Ridge Road.

Thunderstorm Wind, Noble

When
May 16, 11:00 PM EST
Where
Noble County, 3.81 mi ESE of Harrietsville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
39.600, -81.290

Trees were reported down on Smithberger Drive and Old Church Road.

Thunderstorm Wind, Noble

When
May 16, 11:05 PM EST
Where
Noble County, 0.53 mi E of Harrietsville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.630, -81.340

Large tree limbs were reported down in Harrietsville.

Thunderstorm Wind, Monroe

When
May 16, 11:11 PM EST
Where
Monroe County, 0.53 mi E of Kerr
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
39.780, -81.120

Multiple trees were reported to be down along Ohio Route 800 north of Woodsville.

Thunderstorm Wind, Monroe

When
May 16, 11:11 PM EST
Where
Monroe County, Lewisville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
39.770, -81.220

Trees were reported to be blown down in Lewisville.

Thunderstorm Wind, Monroe

When
May 16, 11:23 PM EST
Where
Monroe County, 1.27 mi ENE of Benwood
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
39.690, -80.980

A number of trees were downed along State Route 255.

Thunderstorm Wind, Jefferson

When
May 16, 11:47 PM EST
Where
Jefferson County, 1.38 mi N of Mingo Jct
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
40.340, -80.620

Trees were reported down across Altamont Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2025Every state in 2025This day in weather historyWarnings in Ohio, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1265634, 1265635, 1265639, 1265636, 1265637, 1265638, 1265642, 1265641, 1265644, 1265643, 1265640.